Idaho, 2003

Damaging Wind in Idaho, February 17, 2003

February 17, 2003 · NWS OTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 17, 2:30 PM PST, 0 minutes earlier.

Area forecast discussion, Feb 17, 2:30 PM PST, 0 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST MON FEB 17 2003

.SYNOPSIS...A PROGRESSIVE WEATHER PATTERN OF TROF PASSAGES
QUICKLY FOLLOWED BY BRIEF RIDGING...WILL KEEP SOME CHANCE OF RAIN AND
SNOW OVER EASTERN WASHINGTON AND NORTHERN IDAHO WITH THE BEST CHANCE
TO OCCUR WEDNESDAY NIGHT.

.DISCUSSION...
.TONIGHT THROUGH TUESDAY...SHORTWAVE TROF...LOCATED OVER WESTERN
WASHINGTON CONTINUES TO SPILL MOISTURE AND PRECIPITATION EAST OF THE
CASCADES THIS EVENING. ALTHOUGH THE 12Z MODESL FORECAST THIS
FEATURE TO DIVE SE OVERNIGHT...THE LATEST WV PIX SIGGEST IT IS
TAKING A MORE EASTERLY TRACK THAN EXPECTED. THE LATEST RADAR MOSAIC
SHOWED A WIDESPREAD BAND OF PRECIPITATION EXTENDING FROM SW OREGON
TO THE SE CORNER OF WA WITH A STEERING FLOW OUT OF THE WSW.
CONSEQUENTLY WE WILL HAVE TO BUMP UP POPS IN THE SOUTHERN THIRD
OF THE CWA TONIGHT....OR ROUGHLY SOUTH OF A LINE FROM ELLENSBURG TO
SPOKANE. PRECIPITATION TYPE COULD PROVE TO BE DIFFICULT...AS TEMPS
IN THE SPOKANE AREA HAVE ALREADY FALLEN TO NEAR FREEZING DUE
TO QUICK RADIATIONATIONAL COOLING AND A BATCH OF SHOWERS JUST
BEFORE SUNSET. ALTHOUGH THE LATEST BUFKIT SOUNDINGS DO NOT INDICATE
ANY SNOW FOR SPOKANE...IT SEEMS PRUDENT GIVEN CURRENT TEMPS...TO
PLACE IT IN FORECAST. THIS PRECIPITATION SHOULD CONTINUE INTO THE
MORNING HOURS AS THE UPPER LEVEL SHORTWAVE IS SLOW TO CLEAR OUT OF
THE REGION.

FARTHER NORTH...THE THREAT OF PRECIPITATION LOOKS MINIMAL AS THE
ATMOSPHERE BEGINS TO EXHIBIT A RAPID STABILIZATION WITH THE CORE OF
THE UPPER LEVEL COLD POOL SHIFTING EASTWARD OVERNIGHT. IN FACT THE
ONLY REMAINING SHOWERS WERE CONFINED TO THE EXTREME NORTHERN TIP OF
IDAHO THIS EVENING. SATELLITE PIX INDICATE THAT MOST OF THE SKIES
OVER THE NORTHERN ZONES ARE FAIRLY CLEAR THIS EVENING...OTHER THAN
SOME HIGH LEVEL MOISTURE ASSOCAITED WITH THE WEST WASHINGTON
SHORTWAVE. TEMPS HAVE RESPONDED WITH RAPID DROPS THIS EVENING WITH
MOST LOCATIONS ALREADY INTO THE LOWER TO MIDDLE 30S. DEWPOINTS ARE
ALSO IN THIS RANGE...SO THE TEMPS FALLS SHOULD SLOW. CURRENT
FORECAST OF VALLEY LOWS IN THE 20S SEEMS FINE FOR NOW.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 029/044/031/043/030/042 231364
COE 027/043/029/040/028/042 222364
PUW 031/043/031/045/030/043 642364
LWS 034/049/036/048/035/047 642364
CQV 027/045/029/045/028/043 222366
SPT 028/042/028/042/027/041 222366
WWP 028/033/030/038/029/040 322366
MWH 029/049/032/045/033/044 321364
EAT 029/047/033/045/032/045 211364
OMK 025/046/028/040/027/040 111364

.OTX...NONE.
Hazardous weather outlook, Feb 17, 5:00 AM PST, 9 hours 30 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-181430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
500 AM PST MON FEB 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... TODAY

A WINTER STORM WARNING CONTINUES TODAY FOR THE NORTHEAST WASHINGTON
AND IDAHO PANHANDLE MOUNTAINS. A COLD AND UNSTABLE AIR MASS WILL
CONTINUE TO RESIDE OVER THE INLAND PACIFIC NORTHWEST. THIS AIR
MASS...COMBINED WITH MODERATE SOUTHWEST WIND WILL CONTINUE TO BRING
SNOW TO THE MOUNTAINS ABOVE 3000 FEET IN NORTHEAST WASHINGTON AND
THE IDAHO PANHANDLE. FOR THE LATEST INFORMATION...SEE WEATHER
BULLETIN WWUS46 KOTX WSWOTX...FOR SPECIFICS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION LATE
TUESDAY NIGHT AND WEDNESDAY WITH THE POTENTIAL FOR ADDITIONAL
MOUNTAIN SNOW. ANOTHER SERIES OF STORMS IS POSSIBLE TOWARD THE
WEEKEND BUT IS UNCERTAIN AT THIS TIME. NO WINTER STORM WATCHES HAVE BEEN
ISSUED FOR THIS STORM POTENTIAL DUE TO THE UNCERTAINTY OF THESE
EVENTS. FOR THE LATEST INFORMATION...SEE WEATHER BULLETIN WWUS46
KOTX WSWOTX...FOR SPECIFICS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shoshone

When
February 17, 2:30 PM PST to 2:45 PM PST
Where
Shoshone County, Pinehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
47.533, -116.233

An isolated thunderstorm produced localized straight line winds which led to wind damage on 6th Street in the city of Pinehurst. Several homes reported minor damage. One residence that was hit the hardest sustained roof damage to the home and nearby shed, along with knocking down a 70 foot section of fencing and half a dozen of tall shrubs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342415.